New York, 2005

Hail in New York, May 30, 2005

May 30, 2005 · NWS BGM · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 30, 10:05 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, May 30, 10:05 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1105 AM EDT MON MAY 30 2005

.SHORT TERM (TODAY - TUESDAY NIGHT)...
UPDATE...CYCLONIC FLOW ALONG WITH CAPES OF SEVERAL HUNDRED J/KG FROM
MODIFIED BUF 12Z RAOB ALONG WITH ELONGATED SHORT WAVE WILL CONTINUE
THREAT OF SHOWERS AND THUNDERSTORMS ACROSS CWA THIS AFTERNOON AND
EARLY EVENING. SHORT WAVE WILL IMPACT THE CENTRAL AND SOUTHERN ZONES
MOST WITH A LESSER THREAT NRN PTN. CURRENT POPS LOOK REASONABLE
UPDATED ZONES TO TWEAK TEMPS AND REMOVE MORNING WORDING.  RRM

ATTEMPT AT HOLDING THE HOLIDAY DRY FOR ALL OF THE FCST AREA WAS A
VALIANT EFFORT...BUT WITH CYCL FLOW AND COLDER THAN NORMAL TEMPS
STILL HANGING OUT ALOFT...WE WILL NOW HAVE TO INTRODUCE CHC OF -SHRA
IN THE AREA...ESPLY FOR AREAS SOUTH OF THE I-86/RT 17 CORRIDOR
WHERE YET AT LEAST ONE OTHER WEAK DISTURBANCE WILL TRACK TODAY. THIS
FEATURE CURRENTLY SEEN IN H20 VAPOR AND RADAR MOSAIC PRODUCING SHRA
IN NRN OH-WRN PA. SOME DRYING LIKELY TO OCCUR AS LEADING EDGE OF MID
CLDS HAS BEEN ERODING ALL NIGHT...BUT WAVE IS PROGGED TO MOVE THRU PA
THIS MORNING AND HAVE GONE FOR CHC -SHRA PRETTY MUCH ANY TIME TODAY
ACROSS SRN TIER NY AND NE PA TO COVER ANY SPRINKLES THAT MAKE IT THIS
AM...AND THEN FURTHER DEVELOPMENT FROM DAYTIME HEATING AND CONVG
WITHIN BROAD SFC TROF THIS AFTERNOON. STILL LOOKING FOR ONLY SPOTTY
COVERAGE (20-30%)...SO MOST PLACES WILL LUCK OUT FINE WITH P/C SKIES.

MODEL SUITE NOW SEEMS TO BE CONVERGING ON A SOLUTION THAT FCST AREA
WL BE UNDER NWLY FLOW ALOFT TONIGHT AND TUESDAY AS RIDGING STARTS TO
TAKE HOLD OVER UPR MIDWEST AND GTLKS. ANY SIGNIFICANT WAVE
DEVELOPMENT NOW DRIVEN BY SRN STREAM JET...WELL TO OUR SOUTH WHICH
WAS IN THE ENVELOPE OF SOLUTIONS IN MED RANGE MDLS ABOUT 4-5 DAYS
AGO BEFORE NAM/GFS BLEW UP THE NRN STREAM IN THE LAST 72 HRS. IN
LIGHT OF THIS DRIER TREND LOCKING IN ON LAST FEW MDL RUNS...HAVE
ALTERED FCST TONIGHT TOWARD DRY CONDITIONS AFTER ANY DIURNAL
CONVECTIVE ACTIVITY WANES EARLY THIS EVENING. ON TUESDAY...WILL
MAINTAIN LOW CHC FOR DIURNAL CONVECTION AGAIN AS RIBBON OF HIGHER
THETA-E AIR GETS ADVECTED NEWD AHEAD OF SFC TROF. BUFKIT PROFILES
CONTINUE TO SHOW STEEP LOW-MIDLVL LAPSE RATES AND MARGINAL SFC BASED
INSTABILITY (EVEN A LTL MORE THAN TODAY)...ESPLY OVER EASTERN ZONES.
SLGHTLY MORE CAPPING UNDER BUILDING SUBS INVSN OVER WRN ZONES...SO
AS WK UPR WAVE AND SFC REFLECTION DROP SOUTHEAST WILL GO WITH
HIGHEST CHC FOR SHRA OR TSRA EAST OF SYR-BGM-AVP DURG THE AFTERNOON.

FINALLY LOOKS LIKE THE BREAK FROM THE CONSTANT BARRAGE OF UPPER LVL
CYCLONES HAS ARRIVED WITH HIGH PRES...SFC AND ALOFT WEDS AND
THURS. -JAB
&&

.LONG TERM (WED - SATURDAY)...
UPPER LEVEL RIDGE IS EXPECTED TO BUILD OVER THE NORTHEAST US DURING
THE EXTENDED PERIOD. THURSDAY NIGHT THROUGH FRIDAY A SOUTHERN STREAM
SYSTEM WILL MOVE ACROSS THE MID ATLANTIC STATES AND SHOULD REMAIN
FAR ENOUGH SOUTH TO HAVE LITTLE IMPACT ON REGION. GFS BRINGS THIS
SYSTEM INTO PA/NJ WITH THE ECMWF/CANADIAN INDICATING AN EXIT OFF THE
MID ATLANTIC FROM VIRGINIA SOUTHWARD.

CHC POPS ON FRIDAY ACROSS FAR SE ZONES DUE TO SOUTHERN STREAM SYSTEM.
NEXT CHC FOR SHOWERS/TSRA WILL BE SUNDAY NEAR VCNTY OF WARM FRONT.
STAYED CLOSE TO HPC GUIDANCE. RRM &&

.AVIATION (30/06Z - 31/06Z)...
DRIER AIR AND LWR DEW PTS SHD RESULT IN LESS FOG DVLPMT THAN PRVSLY
THOUGHT. AT WORST...XPCT TEMPO IFR VSBY CONDS AT ELM WITH PTCHY GND
FOG...OTRW...XPCT VFR CONDS THRU THE NGT. MID LVL AC DECK WL ADVANCE
INTO AREA AHEAD OF UL DISTURBANCE AND CU WILL BLD DURING MON WITH
HTG. ISLTD RW/TRW PSBL ONCE AGAIN...BUT PRBLY BELOW THRESHOLD NEEDED
FOR MENTION IN TAF. CONT VFR CONDS FOR THE REMAINDER OF THE PD.
MORFORD &&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
&&
Hazardous weather outlook, May 30, 3:13 AM EST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
413 AM EDT MON MAY 30 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-310900-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
413 AM EDT MON MAY 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EARLY EVENING...ESPECIALLY ALONG THE NEW YORK SOUTHERN TIER
AND ACROSS NORTHEAST PENNSYLVANIA. SEVERE STORMS ARE NOT
LIKELY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

JAB

In the hours before

Special weather statement, May 30, 1:53 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
253 PM EDT MON MAY 30 2005

NYZ015-022-301945-
STEUBEN NY-YATES NY-
253 PM EDT MON MAY 30 2005

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR PENN YAN...OR
ABOUT OVER ITALY...MOVING SOUTHEAST AT 15 MPH.  WIND GUSTS OF 40 TO
50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
ITALY HILL AT 300 PM.
PRATTSBURG AND GUYANOGA AT 305 PM.
BRANCHPORT AT 310 PM.
BLUFF POINT AT 315 PM.
PULTENEY AT 320 PM.
CROSBY AT 325 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

MJ

The radar

The Binghamton radar (KBGM), 97 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Steuben

When
May 30, 2:35 PM EST
Where
Steuben County, Wayne Four Corners
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.417, -77.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448989.